News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Constant bleeding while on the Pill? (I have endometriosis)


 azurla10 - Thu Dec 31, 2009 1:10 am

Hello,

I'm a 30 year old female, and have never been pregnant.

This past summer (after many months of bouts of excruciating abdominal pain), I was diagnosed with endometriosis through laproscopic surgery. The surgeon said the endometriosis was very extensive (covering ovaries and bowels), but that he was able to remove it all.

Since the surgery I've been on Ortho Tri-Cyclen Lo (to help slow/prevent the return of the endo). Prior to the surgery I had not been taking any oral or other hormonal contraceptives for about 3 years (and had very regular periods during this time). Prior to that, I had been on various oral contraceptives for about 12 years.

I started taking the Ortho Tri-Cyclen Lo the first period after the surgery. I had some breakthrough bleeding at first, but I knew this was normal when starting the pill. However, the bleeding became heavy enough that I needed to use a light day tampon or pad (i.e. more than just a panty liner) throughout the entire month, and I would sometimes experience minor menstrual type cramps. I am in the third month of taking the pill now, and the only time I'm not lightly bleeding is the first week after the sugar pills (I get a normal appearing period during the sugar pill week). The blood that I get during the non-period part of the month is mostly very dark brown/black, and similar in volume and appearance to what I'd experience on the last day or two of a normal period. I have never missed a pill.

What may be causing this? I never had this problem with any Pill in the past. Should I stick it out and see if it adjusts itself and goes away in the coming months? Is it possible that this Pill isn't "strong" enough? (Years ago I was on regular Ortho Tri-Cyclen and did not experience any breakthrough bleeding) I'm worried that the Pill is not working properly or effectively enough and having the endometriosis start to grow back.

Thank you!
 Debbie Miller, RN - Mon Feb 22, 2010 8:42 pm

User avatar Hello,
Since this is an ongoing nuisance for you I would talk to the doctor about possibly changing the prescription. You should be able to get something to help you avoid this and sometimes a change will do the trick. You definitely should follow up with your doctor, but not because I suspect any serious problem resulting from this - mostly inconvenience.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here